Alert archive / Alabama / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood watch at Jun 21, 2017, 3:26 AM CDT for 30 counties in Alabama. It took effect at Jun 21, 2017, 10:00 AM CDT. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2017, 3:26 AM CDT (08:26 UTC)
- In effect from
- Jun 21, 2017, 10:00 AM CDT
- Expired
- Jun 23, 2017, 7:00 PM CDT
- In force
- 57 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- None
All 30 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 23 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 376 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644 WGUS64 KBMX 210826 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Birmingham AL 326 AM CDT Wed Jun 21 2017 ...Heavy Rains and Flooding Possible Across Portions of Central Alabama... ALZ012-013-015-022>025-030>036-039>046-049-050-212100- /O.NEW.KBMX.FF.A.0003.170621T1500Z-170623T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lamar-Fayette-Walker-Pickens-Tuscaloosa-Jefferson-Shelby-Sumter- Greene-Hale-Perry-Bibb-Chilton-Coosa-Marengo-Dallas-Autauga- Lowndes-Elmore-Montgomery-Macon-Bullock-Pike-Barbour- Including the cities of Sulligent, Vernon, Fayette, Jasper, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Troy, and Eufaula 326 AM CDT Wed Jun 21 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THURSDAY EVENING... The National Weather Service in Birmingham has issued a * Flash Flood Watch for portions of central Alabama, east central Alabama, southeast Alabama, and west central Alabama, including the following areas, in central Alabama, Autauga, Bibb, Chilton, Coosa, Dallas, Elmore, Jefferson, Lowndes, Montgomery, Perry, Shelby, and Walker. In east central Alabama, Macon. In southeast Alabama, Barbour, Bullock, and Pike. In west central Alabama, Fayette, Greene, Hale, Lamar, Marengo, Pickens, Sumter, and Tuscaloosa. * From 10 AM CDT this morning through Thursday evening * Moderate to heavy rains will continue to stream in from the south as the northern bands of Tropical Storm Cindy moves northwest. Rainfall of 2 to 5 inches is possible with locally near 6 inches in the southwest. This will be a prolonged heavy rain event and flooding could persist for some time. Flash flood warnings as well as areal flood warnings may be issued as the rain begins to pile up. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
264 WGUS64 KBMX 212054 FFABMX Flood Watch National Weather Service Birmingham AL 354 PM CDT Wed Jun 21 2017 ...Heavy Rains and Flooding Possible Across Portions of Central Alabama... ALZ012-013-015-022>025-030>036-039>046-049-050-221200- /O.CON.KBMX.FF.A.0003.000000T0000Z-170623T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lamar-Fayette-Walker-Pickens-Tuscaloosa-Jefferson-Shelby-Sumter- Greene-Hale-Perry-Bibb-Chilton-Coosa-Marengo-Dallas-Autauga- Lowndes-Elmore-Montgomery-Macon-Bullock-Pike-Barbour- Including the cities of Sulligent, Vernon, Fayette, Jasper, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Troy, and Eufaula 354 PM CDT Wed Jun 21 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * Portions of central Alabama, east central Alabama, southeast Alabama, and west central Alabama, including the following areas, in central Alabama, Autauga, Bibb, Chilton, Coosa, Dallas, Elmore, Jefferson, Lowndes, Montgomery, Perry, Shelby, and Walker. In east central Alabama, Macon. In southeast Alabama, Barbour, Bullock, and Pike. In west central Alabama, Fayette, Greene, Hale, Lamar, Marengo, Pickens, Sumter, and Tuscaloosa. * Through Thursday evening * Moderate to heavy rains will continue to stream across the area as Tropical Storm Cindy moves north and makes landfall along the Texas Louisiana coast. Rainfall of 2 to 4 inches is possible with locally near 5 inches in the southwest. This is in addition to rainfall that has already occurred. This will be a prolonged heavy rain event and flooding could persist for some time. Flash flood warnings as well as areal flood warnings may be issued as rain accumulates. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
226 WGUS64 KBMX 220749 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Birmingham AL 249 AM CDT Thu Jun 22 2017 ...Heavy Rains and Flooding Possible Across Portions of Central Alabama... ALZ050-220900- /O.CAN.KBMX.FF.A.0003.000000T0000Z-170623T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Barbour- Including the city of Eufaula 249 AM CDT Thu Jun 22 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southeast Alabama has been cancelled. The main rain axis will be west of the area. $$ ALZ011-230000- /O.EXA.KBMX.FF.A.0003.000000T0000Z-170623T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion- Including the city of Hamilton 249 AM CDT Thu Jun 22 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Birmingham has expanded the * Flash Flood Watch to include a portion of northwest Alabama, including the following area, Marion. * Through this evening * Moderate to heavy rains will continue to stream across the area as Tropical Storm Cindy moves north and makes landfall along the Texas Louisiana coast. Rainfall of 1 to 2 inches is possible. This is in addition to rainfall that has already occurred. This will be a prolonged heavy rain event and flooding could persist for some time. Flash flood warnings as well as areal flood warnings may be issued as rain accumulates. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ALZ012-013-015-022>025-030>036-039>046-049-230000- /O.CON.KBMX.FF.A.0003.000000T0000Z-170623T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lamar-Fayette-Walker-Pickens-Tuscaloosa-Jefferson-Shelby-Sumter- Greene-Hale-Perry-Bibb-Chilton-Coosa-Marengo-Dallas-Autauga- Lowndes-Elmore-Montgomery-Macon-Bullock-Pike- Including the cities of Sulligent, Vernon, Fayette, Jasper, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, and Troy 249 AM CDT Thu Jun 22 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of central Alabama, east central Alabama, southeast Alabama, and west central Alabama, including the following areas, in central Alabama, Autauga, Bibb, Chilton, Coosa, Dallas, Elmore, Jefferson, Lowndes, Montgomery, Perry, Shelby, and Walker. In east central Alabama, Macon. In southeast Alabama, Bullock and Pike. In west central Alabama, Fayette, Greene, Hale, Lamar, Marengo, Pickens, Sumter, and Tuscaloosa. * Through this evening * Moderate to heavy rains will continue to stream across the area as Tropical Storm Cindy moves north and makes landfall along the Texas Louisiana coast. Rainfall of 2 to 3 inches is possible with locally near 4 inches in the south. This is in addition to rainfall that has already occurred. This will be a prolonged heavy rain event and flooding could persist for some time. Flash flood warnings as well as areal flood warnings may be issued as rain accumulates. * An additional watch may be needed for Friday as the low moves closer to the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
037 WGUS64 KBMX 222236 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Birmingham AL 536 PM CDT Thu Jun 22 2017 ...Heavy Rains and Flooding Possible Across Portions of Central Alabama... ALZ040>046-049-222345- /O.CAN.KBMX.FF.A.0003.000000T0000Z-170623T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Pike- Including the cities of Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, and Troy 536 PM CDT Thu Jun 22 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Alabama, east central Alabama, and southeast Alabama has been cancelled. The heavy rainfall is over for the time being. Therefore, the Flash Flood Watch has been canceled. Additional heavy rains may develop Friday night into Saturday, so stay tuned. $$ ALZ014-017-018-026-027-231200- /O.EXB.KBMX.FF.A.0003.000000T0000Z-170624T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Winston-Blount-Etowah-St. Clair-Talladega- Including the cities of Double Springs, Oneonta, Gadsden, Pell City, Moody, Talladega, and Sylacauga 536 PM CDT Thu Jun 22 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... The National Weather Service in Birmingham has expanded the * Flash Flood Watch has been expanded in time and location. * Through early Friday evening. * Moderate to heavy rains will relax across the area tonight, but will quickly redevelop Friday. Tropical system Cindy has already dumped 2 to 4 inches of rain with locally higher amounts up to 6 inches. An additional 2 inches of rain or so is possible Friday into Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ALZ011>013-015-022>025-030>036-039-231200- /O.EXT.KBMX.FF.A.0003.000000T0000Z-170624T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Lamar-Fayette-Walker-Pickens-Tuscaloosa-Jefferson-Shelby- Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Marengo- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Jasper, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Demopolis, and Linden 536 PM CDT Thu Jun 22 2017 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING... The Flash Flood Watch is now in effect for * Flash Flood Watch has been expanded in time and location. * Through early Friday evening. * Moderate to heavy rains will relax across the area tonight, but will quickly redevelop Friday. Tropical system Cindy has already dumped 2 to 4 inches of rain with locally higher amounts up to 6 inches. An additional 2 inches of rain or so is passable Friday into Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. $$
651 WGUS64 KBMX 230822 FFABMX Flood Watch National Weather Service Birmingham AL 322 AM CDT Fri Jun 23 2017 ...Heavy Rain and Flooding Possible Across Portions of Central Alabama... ALZ011>015-017-018-022>027-030>036-039-240000- /O.CON.KBMX.FF.A.0003.000000T0000Z-170624T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Pickens- Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-Sumter-Greene- Hale-Perry-Bibb-Chilton-Coosa-Marengo- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Demopolis, and Linden 322 AM CDT Fri Jun 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 PM TODAY... The Flash Flood Watch continues for * Portions of central Alabama, northeast Alabama, northwest Alabama, and west central Alabama, including the following areas, in central Alabama, Bibb, Blount, Chilton, Coosa, Jefferson, Perry, Shelby, St. Clair, Talladega, and Walker. In northeast Alabama, Etowah. In northwest Alabama, Marion and Winston. In west central Alabama, Fayette, Greene, Hale, Lamar, Marengo, Pickens, Sumter, and Tuscaloosa. * Through 7 PM today. * Tropical system Cindy has already produced 2 to 4 inches of rain with locally higher amounts up to 7 inches. An additional 1 to 3 inches of rain is possible through this afternoon. There is a possibility that the flash flood watch may need to be extended due to additional rainfall tonight and into Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Jun 20, 11:44 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 20, 11:44 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1144 PM CDT Tue Jun 20 2017 .UPDATE... For 06Z Aviation. && .SHORT TERM... A stationary front remains across Central Alabama, stretching west to east near the I-20 corridor. This front remains the focus for scattered shower and thunderstorm development this afternoon. Even the weakest of these showers is producing heavy rainfall. The frontal boundary is also suppressing tropical moisture, keeping widespread light to moderate rainfall from making a significant push northward today. Not confident in the northward progression of more persistent light to moderate rainfall tonight, but do expect it to spread westward. To the north, the rain shield and deeper tropical moisture (the difference in 2.0 inch PW and 1.7 inch), will continue to interact with the lingering surface boundary. This convergence, high moisture content, and outflow boundaries from earlier activity, will keep scattered activity possible overnight. Any activity that is more convective in nature, will be very efficient rain producers, with rainfall accumulating quickly. Localized flooding will continue to be monitored. 14 .LONG TERM... Wednesday through Monday. For Wednesday, the remnants of a frontal boundary will continue to interact with the tropical or subtropical low in the Gulf of Mexico, enhancing rain chances for our area. The outer bands of the system may also move into our southern counties with a conveyor belt of very moist south-southeasterly flow at 850mb across Southwest Alabama. POPs have accordingly been increased south of I-20. Numerous showers and storms are expected on Thursday as low center makes landfall in the general vicinity of the TX/LA state line with an expansive wind field on its eastern side. This system is expected to take a track very similar to the remnants of Hurricane Rita in 2005 which ended up being a prolific tornado producer for much of the Deep South including the western part of our forecast area. A threat of that level seems unlikely, but at least a lower-end tornado threat may develop especially during the daylight hours with pockets of heating resulting in SBCAPE up to 1500 J/kg. As the remnant mid-level trough becomes absorbed into westerlies, taking a track to our west and north, the tornado threat may continue into Friday as well. The best chance for isolated relatively weak tornadoes will probably be along and west of I-65. Banding of convection may also result in a potential for flash flooding with training echoes. Elevated rain chances may continue into the weekend with a fetch of deep moisture remaining in place. 87/Grantham && .AVIATION... 06Z TAF Discussion. The rain shield associated with TC Cindy has not made any northward push into central Alabama this evening with the northern edge near the I-85 corridor. Since the rain has not progressed northward as expected, onset of lower cigs has also been delayed. Still confident MVFR cigs will develop at all TAF sites by 12z with the rain affecting only KMGM and KTOI. The rain will remain light in intensity overnight with vsbys above 6 miles. Models indicate heavier rainfall will develop northward during the day on Wednesday, and lower vsbys will eventually reach northern TAF sites during the afternoon. Kept low cigs through the end of the TAF period due to moist easterly flow and rain moving northward. Air mass will likely remain too stable for TSTMS. 58/rose && .FIRE WEATHER... Scattered to widespread showers and storms are expected through the next several days with a moist airmass in place. The best chance of rain will occur during the afternoon and early evening hours Wednesday. For the end of the week, best rainfall chances will be dictated by impulses embedded within the flow around a tropical system affecting the Gulf Coast. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 82 70 80 72 / 20 40 40 80 60 Anniston 70 80 70 80 72 / 30 40 50 80 60 Birmingham 70 81 71 80 73 / 20 50 50 80 60 Tuscaloosa 71 80 72 82 74 / 50 70 70 80 60 Calera 70 78 71 80 72 / 40 70 60 80 60 Auburn 70 76 71 80 72 / 70 80 60 70 50 Montgomery 71 77 73 82 73 / 80 90 70 80 40 Troy 71 77 73 83 73 / 90 90 80 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 20, 12:01 PM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1201 PM CDT Tue Jun 20 2017 ALZ011>015-017>050-212015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1201 PM CDT Tue Jun 20 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. There is a low confidence threat for localized flooding through tonight as moderate to heavy rains will be possible along and south of a line from Fayette to Jacksonville. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several bands of moderate to heavy rains will be possible through Thursday across all of Central Alabama. Confidence is low in exactly where the bands will set up during the period. On Thursday and Friday we will see an increase in instability during the heating of the day as the a low pressure system moves closer to the area. This will provide the potential for brief tornadoes and damaging winds. The highest chances will be along and west of Interstate 65. There is still time for changes in confidence so stay tuned. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed from through Friday due to the multiple threats across the area.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:59 PM CDT | Areal Flood Advisory | BMX | Lowndes | 3 hr |
| Jun 21, 3:15 PM CDT | Areal Flood Advisory | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 4 hr |
Nearby
Flash Flood Watches in Alabama, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.